Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 36, NWS Honolulu, HI

December 23, 2014Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 23, 2014, 6:18 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2014, 6:18 AM HST (16:18 UTC)
Expired
Dec 23, 2014, 9:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 89 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 4.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WGHW50 PHFO 231618
FFWHFO
HIC009-231915-
/O.NEW.PHFO.FF.W.0036.141223T1618Z-141223T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
618 AM HST TUE DEC 23 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 915 AM HST

* AT 615 AM HST...RADAR SHOWED LIGHT TO MODERATE SHOWERS PERSISTING 
  ALONG THE NORTH AND EAST SLOPES OF HALEAKALA. HOWEVER...STREAMS 
  WERE CONTINUING TO RUN VERY HIGH DUE TO RUNOFF FROM EARLIER HEAVY 
  RAINFALL. ADDITIONAL RAINFALL FALLING ON SATURATED GROUND COULD 
  LEAD TO FLASH FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUKALANI...NAHIKU AND MAKAWAO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2096 15627 2078 15595 2065 15602 2082 15638

$$
R BALLARD
1 follow-up statement
520 
WGHW70 PHFO 231914
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
914 AM HST TUE DEC 23 2014

HIC009-231923-
/O.EXP.PHFO.FF.W.0036.000000T0000Z-141223T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
914 AM HST TUE DEC 23 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

LAT...LON 2096 15627 2078 15595 2065 15602 2082 15638

$$

R BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 3:30 AM HST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 23, 3:30 AM HST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST TUE DEC 23 2014

.SYNOPSIS...
THUNDERSTORMS ARE LIKELY ACROSS THE MAIN HAWAIIAN ISLANDS AS A
POTENT DISTURBANCE ALOFT DROPS OVER THE STATE. THE POTENTIAL FOR
HEAVY FLOODING RAINFALL AND THUNDERSTORMS...AS WELL AS DANGEROUS
WINTER WEATHER ON THE BIG ISLAND SUMMITS...WILL PERSIST THROUGH AT
LEAST WEDNESDAY. DRIER CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY.

&&

.DISCUSSION...
THE LEADING EDGE OF A SLOW-MOVING FRONT WILL REMAIN NEAR THE BIG
ISLAND THROUGH TODAY. A STRONG MID TO UPPER LEVEL TROUGH APPROACHING
THE MAIN HAWAIIAN ISLANDS FROM THE NORTHWEST IS RAPIDLY
DESTABILIZATION THE ATMOSPHERE...RAISING THE PROBABILITY FOR
THUNDERSTORMS.

A STRONG MID TO UPPER LEVEL TROUGH CURRENTLY JUST NORTHWEST OF KAUAI
WILL MOVE OVER THE ISLANDS TODAY. WHILE THE GREATEST THUNDERSTORM
THREAT WILL BE ALONG AND JUST WEST OF THE FRONT NEAR THE BIG
ISLAND...THUNDERSTORMS COULD POP UP ANYWHERE WITHIN THE UPPER TROUGH
OVER THE WESTERN ISLANDS. THESE THUNDERSTORMS COULD BE STRONG WITH
THE POTENTIAL TO PRODUCE HAZARDOUS LIGHTNING...STRONG AND GUSTY
WINDS...HAIL...AND HEAVY RAINFALL.

THE THREAT FOR HEAVY SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH
AT LEAST WEDNESDAY AS THE TROUGH ALOFT FORMS A STRONG CUTOFF LOW.
THE FRONTAL BOUNDARY WILL LIKELY WASH OUT THROUGH THE DAY TODAY.
HOWEVER...THE CUTOFF LOW WILL MEANDER NEARBY...AND MODELS DEPICT
DEEP MOISTURE BEING DRAWN OVER THE ISLANDS FROM THE SOUTHEAST WITH A
SURFACE LOW POSSIBLY DEVELOPING OVER THE ISLANDS. THE THREAT FOR
HEAVY FLOODING RAINFALL WITH THUNDERSTORMS WILL CONTINUE THROUGH AT
LEAST WEDNESDAY...AND A FLASH FLOOD WATCH REMAINS IN PLACE THROUGH
WEDNESDAY AFTERNOON.

HAZARDOUS WEATHER IS ALSO POSSIBLE OVER THE BIG ISLAND SUMMITS. AS
THE UPPER LEVEL TROUGH MOVES EASTWARD AND FORMS A CUTOFF LOW...VERY
WINDY CONDITIONS WILL OCCUR ON THE HIGH BIG ISLAND SUMMITS...AND A
HIGH WIND WARNING REMAINS IN EFFECT. AS DEEP MOISTURE IS DRAWN
TOWARD THE STATE TODAY...PERIODS OF HEAVY SNOW ARE POSSIBLE. IN
COMBINATION WITH THE STRONG WINDS ALREADY IN PLACE...BLIZZARD
CONDITIONS ARE POSSIBLE BUT ARE BY NO MEANS CERTAIN AT THIS TIME.
JUST IN CASE...A BLIZZARD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON.

MOST FORECAST MODELS DEPICT THE CUTOFF LOW AND ANY ASSOCIATED LOW
LEVEL FEATURE LIFTING OFF TO THE NORTHEAST ON THURSDAY. NORTHERLY
LOW LEVEL WINDS ARE EXPECTED ALONG WITH A DECREASE IN RAINFALL.
HOWEVER...THE GFS AND ECMWF ARE SHOWING ANOTHER SHORTWAVE ALOFT
DROPPING NEARBY ON FRIDAY INTO SATURDAY...POSSIBLY TRIGGERING SOME
INSTABILITY.

&&

.AVIATION...
THE SURFACE FRONT NEAR THE BIG ISLAND WILL CONTINUE TO DRIFT
SOUTHEAST AND GRADUALLY WEAKEN. RAIN...HEAVY AT TIMES...WILL PERSIST
ACROSS MAUI COUNTY AND SPREAD ACROSS THE BIG ISLAND BY AFTERNOON. A
DRIER AIR MASS HAS MOVED INTO KAUAI AND OAHU AND SHOWERS IN THESE
AREAS ARE BEGINNING TO TAPER OFF. AIRMET SIERRA FOR MTN OBSCURATION
FOR MAUI COUNTY SHOULD REMAIN NECESSARY THROUGH THIS EVENING AND
WILL LIKELY BE EXPANDED TO INCLUDE WINDWARD OAHU BY THIS AFTERNOON.
AIRMET SIERRA FOR MTN OBSCURATION WILL LIKELY BE CANCELLED LATER
THIS MORNING. AREAS OUTSIDE THE MOUNTAIN OBSCURATION MAY SEE
OCCASIONAL MVFR CONDITIONS.

STRONG AND GUSTY NORTH WINDS ALONG AND TO THE WEST OF THE FRONT HAVE
NECESSITATED THE ISSUANCE OF AIRMET TANGO FOR LOW LEVEL TURBULENCE.
TANGO INCLUDES KAUAI OAHU MOLOKAI LANAI MAUI...AND MAY NEED TO BE
EXPANDED TO INCLUDE THE BIG ISLAND LATER TODAY.

MEANWHILE A COLD UPPER LEVEL TROUGH MOVING IN FROM THE NW HAS
CREATED THE POTENTIAL FOR UPPER LEVEL TURBULENCE OVER KAUAI.
CONDITIONS ARE EXPECTED TO SPREAD ACROSS OAHU LATER THIS MORNING AND
REACH MAUI COUNTY LATER THIS AFTERNOON.

THE COLD UPPER LEVEL TROUGH WILL ALSO SERVE TO FURTHER DESTABILIZE
THE AIR MASS OVER THE STATE. THUNDERSTORM POTENTIAL THIS MORNING
WILL BE FOCUSED MAINLY ALONG AND JUST TO THE WEST OF THE SURFACE
FRONT BUT BY AFTERNOON THE THREAT OF THUNDERSTORMS...INCLUDING
SEVERE THUNDERSTORMS...WILL EXPAND TO INCLUDE THE WHOLE OF THE
STATE. AVIATION HAZARDS ASSOCIATED WITH ACTIVE THUNDERSTORMS INCLUDE
ICING...TURBULENCE...WIND SHEAR AND IFR CONDITIONS.

&&

.MARINE...
STRONG NORTH-NORTHEAST WINDS ARE BLOWING ACROSS THE WESTERN HALF OF
THE ISLAND CHAIN BEHIND A SLOW-MOVING FRONT NEAR THE BIG ISLAND.
LARGE SEAS GENERATED BY THESE WINDS WILL COMBINE WITH A LARGE
NORTHWEST SWELL TO PRODUCE HAZARDOUS CONDITIONS...AND A SMALL CRAFT
ADVISORY IS IN EFFECT FOR ALL WATERS DUE TO THESE THREATS.

THE NORTHWEST SWELL HAS DIMINISHED OVERNIGHT AND THE HIGH SURF
WARNING HAS BEEN DOWNGRADED TO AN ADVISORY. WE EXPECT ADVISORY LEVEL
SURF WILL ALSO OCCUR ALONG SOME EAST FACING SHORES EXPOSED TO
NORTHERLY SWELL. NORTH AND EAST PORTIONS OF THE BIG ISLAND MAY BE
ADDED TO THIS ADVISORY LATER TODAY IF EASTERLY WINDS PRODUCE
SUFFICIENTLY HIGH CHOPPY SURF CONDITIONS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR ALL HAWAII ISLANDS.

HIGH SURF ADVISORY UNTIL 6 AM HST WEDNESDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-KONA-KOHALA.

HIGH WIND WARNING THROUGH 6 AM HST THURSDAY FOR BIG ISLAND SUMMITS.

BLIZZARD WATCH THROUGH WEDNESDAY AFTERNOON FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR ALL HAWAIIAN
WATERS.

&&

DISCUSSION/MARINE...POWELL
AVIATION...BEDAL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 2:24 PM HSTSpecial Marine WarningHFO51 min
Dec 22, 3:43 PM HSTBlizzard WatchHFOHawaii18 hr
Dec 22, 3:43 PM HSTHigh Wind WarningHFOHawaii18 hr
Dec 22, 4:23 PM HSTAreal Flood AdvisoryHFOKalawao9 hr
Dec 22, 6:39 PM HSTSpecial Marine WarningHFO2 hr
Dec 22, 7:17 PM HSTSpecial Marine WarningHFO118 min
Dec 22, 7:29 PM HSTAreal Flood AdvisoryHFOKauai5 hr
Dec 22, 7:46 PM HSTFlash Flood WarningHFOKalawao9 hr
Dec 22, 8:23 PM HSTSpecial Marine WarningHFO112 min
Dec 22, 9:25 PM HSTFlash Flood WarningHFOKalawao9 hr
Dec 22, 9:56 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 22, 9:57 PM HSTSpecial Marine WarningHFO2 hr
Dec 22, 10:49 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 22, 11:57 PM HSTSpecial Marine WarningHFO108 min
Dec 23, 12:37 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 23, 1:13 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 23, 2:50 AM HSTFlash Flood WarningHFOHawaii6 hr
Dec 23, 3:41 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao60 hr
Dec 23, 9:37 AM HSTBlizzard WarningHFOHawaii41 hr
Dec 23, 9:44 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 23, 12:44 PM HSTAreal Flood AdvisoryHFOKauai6 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.